Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 354, NWS Jackson, MS

September 2, 2014Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 2, 2014, 5:31 PM CDT for Hinds County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2014, 5:31 PM CDT (22:31 UTC)
Expired
Sep 2, 2014, 6:15 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 43 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:38 PM CDT, 53 minutes earlier.

Area forecast discussion, Sep 2, 4:38 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT TUE SEP 2 2014

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY NIGHT...

BETTER MOISTURE CONVERGENCE SUPPORTED INITIAL DEVELOPMENT OF SHOWER
AND TSTM ACTIVITY OVER NORTH CENTRAL INTO NORTHEAST MS EARLIER THIS
AFTERNOON...BUT IT IS NOW MOST PREVALENT OVER PORTIONS OF NORTHEAST
LOUISIANA EXTENDING NORTHEASTWARD INTO NORTH CENTRAL MS. LOOKING AT
STORM TOTAL PRECIP...THERE HAS BEEN A RELATIVE MIN IN ACTIVITY ALONG
THE I-20 CORRIDOR FROM RAYVILLE TO THE VICKSBURG AREA UP UNTIL NOW...
BUT WITH SEVERAL NEARBY CONVECTIVE CLUSTERS...THIS WILL LIKELY NOT
REMAIN THE CASE AS WE GO THROUGH THE LATE AFTERNOON INTO THE EARLY
EVENING. STORM INTENSITY HAS BEEN STRONG AT TIMES WITH LAPSE RATES
MARGINAL FOR SUPPORTING A FEW SEVERE STORMS. EXPECT LESSER BUT
CONTINUED CHANCES FOR SHOWER/TSTMS ALONG THE HWY 84 AND I-59
CORRIDORS. CONVECTION SHOULD DIMINISH WITH SUNSET AND HAVE KEPT SMALL
POPS GOING IN THE FORECAST FOR LATE TONIGHT ACROSS PORTIONS OF NORTH
CENTRAL MS WITH SOME NWP GUIDANCE STILL SUPPORTING IT.

THE SUBTROPICAL RIDGE AXIS WILL PERSIST AND BECOME SLIGHTLY MORE
FIXED OVER THE LOWER MS VALLEY REGION WEDNESDAY THROUGH WEDNESDAY
NIGHT. MODELS GENERALLY AGREE THAT DIURNAL SHOWER AND THUNDERSTORM
ACTIVITY WILL BE FOCUSED ALONG AND SOUTHEAST OF THE NATCHEZ TRACE
CORRIDOR AND THAT COVERAGE WILL BE LESS THAN TODAY DUE TO LESS
INFLUENCE FROM THE WESTERLIES. A SIMILAR HOT AND HUMID AIRMASS WILL
PERSIST WITH THERMODYNAMIC PROFILES SUPPORTIVE OF A FEW STRONG TO
SEVERE THUNDERSTORMS...AND VERY MOIST AIR WITH PRECIPITABLE WATER
ABOVE TWO INCHES SUPPORTS WILL SUPPORT LOCALLY HEAVY RAINFALL. THE
ACTIVITY WILL DIMINISH QUICKLY WITH SUNSET. /EC/

THURSDAY THROUGH MONDAY...

DEEP LAYERED RIDGE LOOKS TO REMAIN ANCHORED OVER THE LOWER CONUS
THROUGH THE PERIOD. THIS SHOULD KEEP THE MOIST AND UNSTABLE AIRMASS
LOCKED IN PLACE AND A CONTINUATION OF THE SENSIBLE WEATHER WE HAVE
BEEN EXPERIENCING.

WILL PRETTY MUCH HAVE TO CONTEND WITH AFTERNOON/EVENING AIRMASS
CONVECTION EACH DAY THROUGH THE EXTENDED TIME FRAME. ALTHOUGH
CONVECTIVE COVERAGE SHOULD REMAIN SCATTERED...STORMS MAY BE SOMEWHAT
MORE NUMEROUS OVER THE SOUTH WHERE INTERACTIONS WITH THE SEA BREEZE
MAY BE ENCOUNTERED. WENT CLOSE TO GFS MOS MAXIMUMS WITH HIGHS IN THE
LOW TO MID 90S AS BELIEVE THIS LEVEL OF WARMING WILL STILL BE LIKELY
GIVEN MID AFTERNOON CONVECTIVE INITIATION TIMES.

MOVING INTO THE WEEKEND...SUBTLE MID LEVEL TROFFINESS OVER THE
EASTERN PORTIONS OF THE COUNTRY WILL ALLOW A WEAK COLD FRONT TO EASE
INTO THE REGION FROM THE NORTH SATURDAY NIGHT/SUNDAY. THE BOUNDARY
LOOKS AS THOUGH IT WILL QUICKLY STALL OVER THE NORTH AND NOT OFFER
ANYMORE THAN AN INCREASE IN CONVECTIVE COVERAGE FOR THE REMAINDER OF
THE WEEKEND AND THE FIRST PART OF NEXT WEEK. WHILE THE COOL AIR
BEHIND THE BOUNDARY SHOULD STAY TO THE NORTH OF THE AREA...INCREASED
CONVECTION SUNDAY AND MONDAY SHOULD ONLY ALLOW MAXIMUMS TO REACH
AROUND 90...BUT OVERNIGHT LOWS WILL REMAIN IN THE LOWER 70S./26/

&&

.AVIATION...SHRA/TSRA ACTIVITY WILL DISSIPATE EARLY THIS EVENING.
THERE IS UNCERTAINTY ABOUT FOG/STRATUS DEVELOPMENT LATE TONIGHT INTO
EARLY WEDNESDAY MORNING AND TAFS REFLECT AN OPTIMISTIC EXPECTATION IN
THAT REGARD. EXPECT ANOTHER ROUND OF SHRA/TSRA TO DEVELOP WEDNESDAY
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  94  72  95 /  27  32  19  23
MERIDIAN      72  94  71  95 /  30  41  17  23
VICKSBURG     72  94  72  96 /  25  24  19  23
HATTIESBURG   75  95  73  95 /  27  50  21  31
NATCHEZ       74  92  72  95 /  28  40  23  29
GREENVILLE    73  94  73  96 /  26  19  14  20
GREENWOOD     73  94  72  96 /  31  27  14  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC/26/
Hazardous weather outlook, Sep 2, 3:51 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT TUE SEP 2 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
351 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Sep 2, 3:52 PM CDT, 1 hour 39 minutes before
MSZ040>042-022120-
SHARKEY MS-ISSAQUENA MS-YAZOO MS-
352 PM CDT TUE SEP 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
352 PM CDT TUE SEP 2 2014

...LINE OF STRONG STORMS FROM FITLER TO NEAR HOLLY BLUFF...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 5 MILES NORTHWEST OF HOLLY BLUFF TO FITLER AT
351 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN WEST CENTRAL YAZOO...CENTRAL ISSAQUENA AND SOUTHERN SHARKEY
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3272 9105 3274 9109 3295 9076 3294 9066
      3293 9066 3292 9050 3263 9081 3265 9113
TIME...MOT...LOC 2051Z 268DEG 16KT 3288 9074 3274 9104

DL
Special weather statement, Sep 2, 4:12 PM CDT, 1 hour 19 minutes before
LAZ023-024-022140-
FRANKLIN LA-CATAHOULA LA-
412 PM CDT TUE SEP 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT TUE SEP 2 2014

...STRONG STORMS MOVING INTO NORTHERN CATAHOULA PARISH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES SOUTHWEST OF ROSEFIELD AT 412 PM CDT...MOVING EAST AT
25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHERN CATAHOULA AND SOUTHWESTERN FRANKLIN PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3192 9201 3194 9200 3193 9192 3197 9190
      3201 9191 3202 9190 3206 9179 3181 9170
      3174 9202
TIME...MOT...LOC 2112Z 250DEG 23KT 3184 9203

DL
Special weather statement, Sep 2, 4:53 PM CDT, 38 minutes before
MSZ061-022225-
FRANKLIN MS-
453 PM CDT TUE SEP 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
453 PM CDT TUE SEP 2 2014

...STRONG STORMS MOVING INTO MEADVILLE AND BUDE...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER BUDE AT 453 PM CDT...MOVING NORTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3150 9105 3161 9086 3161 9073 3149 9063
      3134 9085 3134 9088
TIME...MOT...LOC 2153Z 236DEG 22KT 3147 9088

DL
Special weather statement, Sep 2, 4:57 PM CDT, 34 minutes before
MSZ043-048-049-022225-
RANKIN MS-MADISON MS-HINDS MS-
457 PM CDT TUE SEP 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CDT TUE SEP 2 2014

...STRONG THUNDERSTORMS DEVELOPING OVER THE JACKSON METRO AREA...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES SOUTHEAST OF POCAHONTAS TO BYRAM AT
457 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN NORTHEASTERN HINDS...SOUTH CENTRAL MADISON AND WEST CENTRAL
RANKIN COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3257 9000 3219 8998 3215 9030 3250 9032
TIME...MOT...LOC 2157Z 248DEG 12KT 3244 9024 3220 9022

DL
Local storm report, Sep 2, 5:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
516 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       JACKSON                 32.32N 90.21W
09/02/2014  U0.00 INCH       HINDS              MS   PUBLIC

            REPORT OF 1 TO 1.5 INCHES OF WATER ON SAVANNAH STREET IN
            JACKSON...WITH AT MOST UP TO 3 INCHES OF WATER PONDING ON
            THE STREET.

&&

DCOX
Local storm report, Sep 2, 5:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
528 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      6 SSW JACKSON           32.24N 90.23W
09/02/2014                   HINDS              MS   PUBLIC

            FLASH FLOODING REPORTED ALONG ARCHER AVE. VIA MPING.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:36 PM CDTSpecial Weather StatementJANOktibbeha29 min
Sep 2, 1:08 PM CDTSpecial Weather StatementJANLowndes32 min
Sep 2, 2:18 PM CDTSpecial Weather StatementJANMadison32 min
Sep 2, 2:49 PM CDTSpecial Weather StatementJANKemper31 min
Sep 2, 3:01 PM CDTSpecial Weather StatementJANRankin29 min
Sep 2, 3:35 PM CDTSpecial Weather StatementJANNewton30 min
Sep 2, 3:52 PM CDTSpecial Weather StatementJANIssaquena, Sharkey28 min
Sep 2, 4:27 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo48 min
Sep 2, 4:35 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Yazoo115 min
Sep 2, 4:53 PM CDTSpecial Weather StatementJANFranklin32 min
Sep 2, 4:57 PM CDTSpecial Weather StatementJANRankin28 min
Sep 2, 5:11 PM CDTFlash Flood WarningJANHinds, Madison, Rankin2 hr
Sep 2, 6:08 PM CDTSevere Thunderstorm WarningJANHinds, Rankin27 min
Sep 2, 6:12 PM CDTFlash Flood WarningJANCopiah2 hr
Sep 2, 6:22 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Simpson, Smith53 min
Sep 2, 3:43 PM CDTSpecial Weather StatementJANTensas37 min
Sep 2, 4:12 PM CDTSpecial Weather StatementJANCatahoula28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.